Funnel Cloud, Duval
- When
- August 22, 1:41 PM EST
- Where
- Duval County, 0.69 mi N of Neptune Beach
- Reported by
- Public
- Coordinates
- 30.310, -81.400
A funnel cloud was reported near Neptune Beach. It lasted about 3 to 4 minutes.
Generally west steering flow along with deep moisture (PWATs 2 inches or more) and impulses of energy in this flow aloft triggered numerous showers and storms during the afternoon and evening hours. Westerly flow pinned the Atlantic coast sea breeze to the coast and gave an early start to the Gulf coast sea breeze shifting inland across northeast Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Generally west steering flow along with deep moisture (PWATs 2 inches or more) and impulses of energy in this flow aloft triggered numerous showers and storms during the afternoon and evening hours. Westerly flow pinned the Atlantic coast sea breeze to the coast and gave an early start to the Gulf coast sea breeze shifting inland across northeast Florida. Strong thunderstorms developed in the afternoon as they interacted with the stationary Atlantic sea breeze boundary along the coast before shifting offshore. These storms produced gusts between 45 to 55 mph at Marineland, St. Augustine and Mayport. Also, lightning struck a house in Neptune beach causing a house fire. Street flooding and heavy rain in Jacksonville Beach and Clay county were caused by training storms moving northeastward along a line that set up extending from Jacksonville Beach to Ocala.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 12:17 PM EST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 117 PM EDT Mon Aug 22 2022 ...New AVIATION... .NEAR TERM... (Today and tonight) Issued at 213 AM EDT Mon Aug 22 2022 Not much mystery to the ongoing forecast as West-Southwest flow along with deep moisture (PWATs 2 inches or more) and impulses of energy in this flow aloft will continue to trigger numerous showers and storms during the afternoon/evening hours in peak heating. Max temps generally in the lower 90s across NE FL and upper 80s/near 90 across SE GA. The West-Southwest flow will be strong enough at the surface to hold the East Coast sea breeze closer to the coast this afternoon, only making it inland to the I-95 corridor or so and will lead to best coverage of storms in these areas of 70-80%, and slightly lesser coverage well inland in the 60-70% range where convection initiates. The main storm threat will continue to be heavy rainfall threat as the E-NE moving storms reach this stationary East Coast sea breeze along the I-95 corridor, with temporary flooding issues possible in urban areas from Brunswick southward to JAX and St Augustine. Isolated strong/severe storms with gusty winds to 50 mph still possible as well area-wide, but even more likely as they interact with the East Coast sea breeze in the Atlantic Coastal Counties during the mid-late afternoon hours. Convection will start to fade around sunset similar to previous days, and should push off into the Atlantic Coastal Waters and NE of the Altamaha River Basin around midnight. Lows still expected in the lower/middle 70s inland and upper 70s along the Atlantic Coast. && .SHORT TERM... (Tuesday through Wednesday Night) Issued at 213 AM EDT Mon Aug 22 2022 Tuesday, mid to upper level troughing will shift east, extending from the NE US down the east coast and then southwestward along the Gulf coast while ridging aloft will nudge southward along the FL peninsula. A cold front will sink slowly into northern GA during the day with the surface high pressure ridge axis moving into central FL and light west to NW winds developing over SE GA ahead of the front with seabreezes developing and moving inland over NE FL under partly to mostly cloudy skies. Numerous to widespread showers will overspread our area as shortwave energy begins to stream in from the WSW and enhances lift overhead with scattered, embedded thunderstorms forming along the seabreeze collisions focused along/east of Highway 301 towards the St Johns river basin with convection ending a little after sunset. On Wednesday, the trough in the mid to upper levels will elongate along the Gulf coast east to the SE coast, somewhat slowing the progress of the approaching cold front to our NW. A similar result is expected for rain chances as more shortwave energy and moist SW flow above the boundary layer allows for numerous to widespread shower coverage and embedded afternoon storms along the converging seabreezes over NE FL. Slow storm motions from the SW around 5 knots each day will allow for locally heavy rainfall potential with possible minor flooding impacts over more sensitive locations such as urban areas and low lying locations. High temperatures Tuesday and Wednesday will range 85-90 degrees over SE GA to around 90 along the I-10 corridor with upper 80s at the coast and low 90s over north central FL. Lows will be in the 70-75 range inland, mid 70s coast for Wednesday morning. && .LONG TERM... (Thursday through Sunday) Issued at 213 AM EDT Mon Aug 22 2022 By the end of the week, mid to upper level ridging will shift even further south into south FL while troughing remains over the eastern third of the US. The surface cold front will sink into SE GA on Thursday and then stall near the FL/GA state line Friday bringing widespread showers and storms as convergence from the front, broad scale lift and increasing spin in the atmosphere from streaming shortwave energy from the west combine together for a wet end of the week. Saturday and Sunday, an inverted coastal trough will begin to form along the the remnants of the stalled front and lift north towards the Carolina coast by the end of the weekend. Rain and thunderstorm chances will remain high with numerous to widespread coverage as the pattern remains unsettled over the area. Winds will be onshore from the east to NE through the period as the front stalls and inverted troughing develops offshore. Temperatures will be slightly below normal during the period as precipitation and cloud cover reduce surface heating and cap high temperatures into the mid 80s over SE GA, upper 80s over NE FL, and near 90 over north central FL areas. Lows will be in the low 70s inland and the mid to upper 70s along the coast due to the onshore flow. && .AVIATION... (18Z TAFS) Issued at 112 PM EDT Mon Aug 22 2022 Showers and storms have begun develop near the NE FL TAF sites this afternoon. Storm coverage increases later this afternoon. Have standard TEMPO groups for 18-24Z with gusty winds and MVFR CIGS/VSBYS possible for all TAF sites. Sea breeze merger will be likely along the I-95 corridor late afternoon into early evening. Activity should fade in the 02-04Z time frame with VFR conds by the end of the period with the usual convective mid/high level debris clouds. Patchy fog will be possible at GNV and VQQ between 09-12Z. && .MARINE... Issued at 213 AM EDT Mon Aug 22 2022 High pressure will extend across north-central Florida early this week with light southerly flow over the local waters and daily sea breezes. Thunderstorm activity will increase through the week as a surface front edges south across Georgia. No headlines are expected as winds remain in the 10-15 knot range along with seas in the 2-3 ft range. Rip Currents: Marginal Moderate risk continues with afternoon sea breeze along the coast from the SE to help surf/breakers peak in the 1-2 ft range Today and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 85 72 87 / 70 60 30 60 SSI 75 87 75 86 / 70 60 50 60 JAX 73 90 72 89 / 60 70 40 70 SGJ 74 89 74 87 / 60 60 40 70 GNV 72 91 72 91 / 30 80 30 80 OCF 73 92 73 92 / 40 70 20 70 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
145 PM EDT Mon Aug 22 2022
FLZ125-132-232-325-425-221830-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Coastal Duval FL-
145 PM EDT Mon Aug 22 2022
...Strong thunderstorms will impact portions of north central Clay
and southern Duval Counties through 230 PM EDT...
At 141 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cecil Field to Riverside. These storms were
nearly stationary. Storms have begun to develop and merge along a
line over downtown Jacksonville. Minor flooding will be possible for
flood-prone areas in Jacksonville.
HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Jacksonville, Orange Park, Unf, Baymeadows, Ortega, Oakleaf
Plantation, Bellair-Meadowbrook Terrace, Cecil Field, Nas Jax and
Normandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3009 8187 3018 8191 3029 8189 3036 8167
3028 8147
TIME...MOT...LOC 1741Z 304DEG 2KT 3024 8186 3030 8169
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CHANEYSpecial Weather Statement
National Weather Service Jacksonville FL
159 PM EDT Mon Aug 22 2022
FLZ240-340-221845-
Central Marion FL-Western Marion FL-
159 PM EDT Mon Aug 22 2022
...Strong thunderstorms will impact portions of northwestern Marion
County through 245 PM EDT...
At 159 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williston to 9 miles northeast of Rainbow
Lakes Estates to near Ocala Airport. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ocala, Sparr, Anthony, Ocala Airport, Reddick, McIntosh, Flemington
and Lowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2922 8240 2942 8240 2949 8223 2946 8219
2945 8219 2946 8221 2946 8222 2943 8221
2942 8217 2943 8217 2942 8215 2943 8214
2943 8212 2928 8209 2914 8198 2913 8230
TIME...MOT...LOC 1759Z 259DEG 7KT 2935 8237 2924 8235 2919 8229
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CHANEYSpecial Weather Statement
National Weather Service Jacksonville FL
214 PM EDT Mon Aug 22 2022
FLZ240-340-221845-
Central Marion FL-Western Marion FL-
214 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of west central Marion
County through 245 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ocala Airport, or 10 miles northeast of Rainbow
Lakes Estates. This storm was nearly stationary.
HAZARD...Wind gusts of 45 to 55 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Reddick and Lowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2918 8234 2928 8239 2938 8218 2923 8209
TIME...MOT...LOC 1814Z 247DEG 4KT 2925 8231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ENYEDISpecial Weather Statement
National Weather Service Jacksonville FL
224 PM EDT Mon Aug 22 2022
FLZ140-240-221900-
Central Marion FL-Eastern Marion FL-
224 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of northeastern Marion
County through 300 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort McCoy, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Fort McCoy and Hog Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2945 8204 2952 8187 2951 8186 2952 8185
2952 8184 2949 8184 2949 8182 2932 8176
2929 8199
TIME...MOT...LOC 1824Z 252DEG 13KT 2939 8195
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ENYEDISpecial Weather Statement
National Weather Service Jacksonville FL
230 PM EDT Mon Aug 22 2022
FLZ340-221900-
Western Marion FL-
230 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of west central Marion
County through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Rainbow Lakes Estates and Ocala Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2908 8246 2917 8247 2924 8223 2910 8219
TIME...MOT...LOC 1830Z 244DEG 13KT 2916 8237
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ENYEDISpecial Weather Statement
National Weather Service Jacksonville FL
241 PM EDT Mon Aug 22 2022
FLZ125-221900-
Coastal Duval FL-
241 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of east central Duval
County through 300 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Neptune Beach, or near Ponte
Vedra Beach, moving east at 10 mph.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Neptune Beach and San Pablo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3024 8138 3025 8138 3025 8142 3026 8146
3038 8144 3039 8137 3024 8134
TIME...MOT...LOC 1841Z 273DEG 7KT 3031 8140
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDIThe Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
2 lightning, 1 funnel cloud, 1 heavy rain, 1 flood. Local standard time, as filed.
A funnel cloud was reported near Neptune Beach. It lasted about 3 to 4 minutes.
A lightning struck a home in Neptune Beach which caused damage to the exterior of the house and power outage but no fire was reported.
A house on Fiddlers Ln was struck by lightning which led to a house fire. It seems like it started in the garage and spread into the rest of the house. The house and car sustained significant damage. Jacksonville fire rescue responded to the scene and reported no injuries.
A personal weather station KFLMIDDL158 via wunderground reported 3.81 inches. The rain began around 250 pm.
A video of minor street flooding in Jacksonville Beach was relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047170, 1047175, 1047180, 1047182, 1047176.